Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Carbamazepine/tegretol and pruritus

(3 Posts)
BeyondJinglebells Mon 21-Dec-15 11:10:48

Just starting my second week of carb and i want to scratch my skin off - i have psoriasis and it never bothers me like this (not that btw, no marks/rash at all)

It started with my scalp and i've been obsessively nit-combing as i thought it must be nits, only just occured to me that i'm on a new drug so its more likely that. It has since spread body wide (and i have false nails on so cant even scratch properly!!)

Carb med info leaflet says it and antihistamines can interfere with each other, so am i safe to take them? Carb is for pain not epilepsy, so no 'danger' (apart from the risk of me chopping my own head off!) if it stops it working. Dont want to bother my gp if i can avoid it, so wondered what others experiences were?

Thanks smile

BeyondJinglebells Tue 22-Dec-15 17:10:43

Bump smile

CharleyDavidson Tue 22-Dec-15 19:47:22

My experience with carbamazepine wasn't pleasant. It made me fall asleep uncontrollably inc in public and made me feel ill. I was dizzy and couldn't walk a straight line and it gave me a twitch that made me drop things. And this was on top of the memory issues and word recall problems.

I was taking it for pain (TN) not epilepsy and had to come off it and try a different anti-epileptic drug instead.

I take a daily antihistamine and was concerned about it as I'd read that Carbamazepine can increase the action of some drugs inc alcohol, so can make any antihistamine drowsinss worse, for example, so I asked my pharmacist about the use of loratadine with carbamazepine. He looked it up in the big book of medications and told me they were fine together.

The only thing that worries me about a body-wide itch is that I knew having one in pregnancy can indicate liver issues and carbamazepine is metabolized by the liver. In my Striking Back book, an itch isn't mentioned as a common or worrying side effect though. I also know that exposure to the sun can brink on skin reactions and itchiness, but doubt that that's a problem at this time of year.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now